Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Morristown, TN

February 28, 2011Lee County, Virginia; 4 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 28, 2011, 10:40 AM EST for Lee County, Virginia; 4 counties in Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2011, 10:40 AM EST (15:40 UTC)
Expired
Feb 28, 2011, 11:30 AM EST
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Claiborne County, TN, Hancock County, TN, Union County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 6:59 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
2.6
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS54 KMRX 281540
SVRMRX
TNC013-025-067-173-VAC105-281630-
/O.NEW.KMRX.SV.W.0018.110228T1540Z-110228T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  HANCOCK COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1130 AM EST

* AT 1030 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF LA FOLLETTE...AND MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SNEEDVILLE...HARROGATE-SHAWANEE...TAZEWELL...SANDLICK...
  SPRINGDALE...ARTHUR...LONE MOUNTAIN...CUMBERLAND GAP...HOWARD
  QUARTER...EWING...EVANSTON...TREADWAY AND ROSE HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST MONDAY AFTERNOON
FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3649 8313 3644 8320 3642 8320 3640 8332
      3642 8340 3638 8346 3630 8397 3660 8403
      3659 8370 3663 8367 3668 8354 3668 8341
      3672 8336 3674 8326
TIME...MOT...LOC 1540Z 247DEG 54KT 3645 8381

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:22 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 28, 9:22 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 AM EST MON FEB 28 2011

.DISCUSSION...LINE OF SHOWERS AND THUNDERSTORMS ENTERING WESTERN
PORTIONS OF THE CWA. CURRENT POPS LOOK GOOD. TEMPERATURES AND THE
REST OF THE FORECAST ON TRACK. WILL UPDATE FORECAST TO REMOVE
MORNING WORDING...NO OTHER CHANGES PLANNED.

.PREVIOUS DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT)...
DEFINITELY THE CALM BEFORE THE STORM THIS MORNING...WITH SEVERE
WEATHER PARAMETERS COMING TOGETHER FOR A STORMY AFTERNOON.
INSTABILITY AND SHEAR FAVOR A LINE OF SEVERE STORMS WITH ISOLATED
TORNADOES ALSO POSSIBLE. LESS THREAT OF HAIL THAN OTHER SEVERE
WEATHER TYPES...WITH LOCALLY HEAVY RAINS SUPPORTING PREVIOUS FLOOD
WATCH.

SURFACE OBSERVATIONS SHOW VERY STRONG AND GUSTY WINDS IN THE HIGHER
TERRAIN THIS MORNING...ESPECIALLY ABOVE 2500 FEET...EASILY MEETING
WIND ADVISORY CRITERIA. THUS...NO CHANGES TO NPW FOR WIND ADVISORY
IN AREAL COVERAGE OR TIMING. THESE STRONG WINDS HAVE MIXED DOWN JUST
ENOUGH TO THE SURFACE TO ALLOW DENSE FOG ADVISORY TO BE CANCELLED AT
THIS TIME.

OTHERWISE...VERY MILD TEMPS IN THE 50S AND 60S...SO SHOULD BE ABLE
TO REACH THE WARMER MOS HIGHS BEFORE STORMS DEVELOP. MINS TONIGHT
ADJUSTED SLIGHTLY DUE TO SOME WINDS STAYING UP A BIT FOR MIXING.

MANY PRODUCTS TO UPDATE...INCLUDING SPS FOR SEVERE WEATHER THREAT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...
HIGH PRESSURE WITH MOSTLY SUNNY SKIES TO START OFF MARCH AND MUCH
COOLER TEMPERATURES TUESDAY. TUESDAY NIGHT SHOULD BE SLIGHTLY COOLER
AS HIGH PRESSURE RIDGE SETTLES OVER THE SOUTHEAST AND SOUTHERN
APPALACHIANS...LOWS IN THE UPPER 20S TO MID 30S. HIGH PRESSURE
CONTINUES WEDNESDAY WITH REINFORCING DRY COOL FRONT. SUNNY
CONDITIONS AGAIN THURSDAY AND SLIGHTLY WARMER DAYS AND CONTINUED
COOL NIGHTS. NEXT WEATHER SYSTEM TO BEGIN TO AFFECT FORECAST AREA
FRIDAY AS HIGH PRESSURE SHIFTS EAST AND WARM FRONT LIFTS NORTH INTO
OHIO VALLEY. MAIN SYSTEM DEVELOPING OVER THE PLAINS FRIDAY AND
MOIST AIR MASS MOVING INTO TN VALLEY WILL ALLOW SLIGHT CHANCE
SHOWERS THROUGH FRIDAY NIGHT. COLD FRONT APPROACHES LATE SATURDAY
WITH CHANCE OF THUNDERSTORMS. SYSTEM IS SLOW MOVING SO RAIN CHANCES
CONTINUE THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             75  38  59  36  66 / 100  50   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  37  56  34  63 / 100  60  10   0   0
OAK RIDGE, TN                       70  35  56  35  64 / 100  50  10   0   0
TRI CITIES AIRPORT, TN              70  32  55  29  60 / 100  70  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
     MOUNTAINS...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...MARION...MORGAN...SCOTT TN...
     SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...UNION.

     FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH THIS EVENING FOR
     THE FOLLOWING ZONES: CLAIBORNE...HANCOCK...HAWKINS...
     NORTHWEST CARTER...NORTHWEST GREENE...SULLIVAN...WASHINGTON
     TN.

VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

     FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH THIS EVENING FOR
     THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
     WISE.

&&

GH/TG/TD
Hazardous weather outlook, Feb 28, 4:36 AM EST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EST MON FEB 28 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EST MON FEB 28 2011 /336 AM CST MON FEB 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TODAY FOR
THE REGION...INCLUDING ISOLATED TORNADOES.  STRONG AND GUSTY WINDS
WILL ALSO OCCUR AHEAD OF THESE STORMS AND AN ASSOCIATED COLD FRONT
...MAINLY FOR ELEVATIONS ABOVE 2500 FEET WHERE A WIND ADVISORY IS
IN EFFECT.  LOCALLY HEAVY RAINS COULD CAUSE FLOODING OR FLASH
FLOODING OVER PARTS OF NORTHEAST TENNESSEE INTO SOUTHWESTERN
VIRGINIA.

FOR MORE DETAILS ON THESE HAZARDS...SEE OUR LATEST SPECIAL WEATHER
STATEMENT...FLOOD WATCH...OR WIND ADVISORY PRODUCTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TRANQUIL WEATHER RETURNS FOR TUESDAY THROUGH FRIDAY...WITH THE NEXT
CHANCE OF THUNDERSTORMS ON SATURDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS MORNING INTO THE EARLY
EVENING HOURS.

TG

In the hours before

Special weather statement, Feb 28, 10:14 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 AM EST MON FEB 28 2011

TNZ013>016-037-038-069-VAZ001-002-005-006-281615-
CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-KNOX
TN-LEE VA-RUSSELL VA-SCOTT VA-UNION TN-WISE VA-
1014 AM EST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL...CITY OF
NORTON...LEE...SCOTT...EASTERN KNOX...CLAIBORNE...HANCOCK...
HAWKINS...CAMPBELL...UNION AND GRAINGER COUNTIES UNTIL 1115 AM EST...

AT 1005 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WISE TO 9 MILES
NORTH OF CLINTON...AND MOVING EAST AT 40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE...
SNEEDVILLE...RUTLEDGE...LEBANON...GATE CITY...ROGERSVILLE...
CLEVELAND...BEAN STATION...WEBER CITY...SURGOINSVILLE...ROSE HILL...
COEBURN...LONE MOUNTAIN...JASPER...HOWARD QUARTER...PATTONSVILLE...
EVANSTON...DUFFIELD...LUTTRELL AND KYLES FORD.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:21 PM ESTDense Fog AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more8 hr
Feb 28, 9:28 AM ESTSevere Thunderstorm WarningMRXLee, Russell, Scott, Wise, City of Norton47 min
Feb 28, 1:02 PM ESTAreal Flood WarningMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more12 hr
Feb 28, 8:38 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Feb 28, 10:00 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott30 min
Feb 28, 10:15 AM ESTRiver Flood WarningMRXClaiborne, Grainger, Hancock47 hr
Feb 28, 10:15 AM ESTRiver Flood WarningMRXSevier17 hr
Feb 28, 10:15 AM ESTRiver Flood WarningMRXClaiborne, Hancock27 hr
Feb 28, 10:26 AM ESTAreal Flood AdvisoryMRXMorgan, Scott3 hr
Feb 28, 10:56 AM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Morgan, Scott, Union6 hr
Feb 28, 11:15 AM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea45 min
Feb 28, 12:23 PM ESTSevere Thunderstorm WarningMRXAnderson, Knox37 min
Feb 28, 12:48 PM ESTTornado WarningMRXAnderson, Blount, Cocke, Jefferson, Knox, Sevier42 min
Feb 28, 1:17 PM ESTTornado WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more25 min
Feb 28, 1:43 PM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie32 min
Feb 28, 1:48 PM ESTTornado WarningMRXHamilton, Marion, Sequatchie42 min
Feb 28, 2:22 PM ESTTornado WarningMRXBradley, Hamilton38 min
Feb 28, 2:33 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Rhea42 min
Feb 28, 2:47 PM ESTTornado WarningMRXBradley, Monroe, Polk43 min
Feb 28, 3:08 PM ESTSevere Thunderstorm WarningMRXBlount, Monroe37 min
Feb 28, 4:42 PM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Knox and 4 more3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.